Follow
Share

My father was admitted to a nursing home the beginning of this week as recommended by his doctor to do rehabilitation so he can get back on his feet after surgery on his leg. Ever since getting to the Nursing home, he seems completely off. He's usually lively and aware, but everyone that has visit him has noticed he's been falling asleep mid conversation, and not making a whole lot of sense when speaking. I asked one of the nurses what medication hes on, and she just said Percocet for his leg pain, I ask my dad what hes taking and he says "I'm taking 4 pills, I don't know when or why". He seems to be over-medicated and I'm very concerned for his well being, and don't know how to approach this, and would appreciate some help.


Side note: He's also not eating any of the food (one of the nurses said the food's bad), I brought him food and he didn't want to eat it (loss of appetite he said). He also has bed sores, but those were there from his stay at the hospital.

This question has been closed for answers. Ask a New Question.
Find Care & Housing
It's hard for the elderly to adapt to changes in their environment and common for them to be confused when moved. Your dad just went through days of being in a hospital, surgery with anesthesia, and probably never got much rest while in the hospital. Now he has to adapt to a new temporary home at rehab. All of this is physically and emotionally draining to him. Plus he is in pain. And the food probably is not up to his standards.

By all means review his medications with the nurses at rehab but take into consideration what he has just gone through.

Percocet may be causing some of this as well, but he needs to be comfortable to heal and do physical therapy so he can progress. Being in pain is not conducive to healing, this he needs something for the pain. 

Bring your dad a nutritional supplement such as Ensure (Glucerna if he is diabetic) as he needs protein in his diet to help form new tissue to heal post op. Make his meal choices with him when the dietary aide leaves the menu there for your dad to pick out what he wants for meals.

Also encourage him to hydrate well to prevent a UTI or may be have him tested for a UTI as those can cause a change in mental status.

Good luck! Hope your dad gets better each day.
Helpful Answer (0)
Report

I usually go to the nursing station and ask for a print out of mom's meds. If you are Not dad's poa for health care , then he can request a list of his current meds.

If anyone tells you that neither of those things is possible, you ask to see a supervisor and ask again. If they resist this request, inform him/her you will be contacting the Ombudsman and Joint Commision in the morning.
Helpful Answer (2)
Report

Make sure you have a signed HIPAA form or NH can refuse to discuss with you.
Helpful Answer (1)
Report

I would just ask the case manager, nurse or doctor to review the meds. I'm glad you are being an advocate for your dad. Side effects from medications is very worrying, especially since you notice such a big change in your dad's personality. I would also be worried about him not eating. My dad also suffered from no appetite after being put on 10 new meds after his stroke.. In three months he lost 40 pounds and he wasn't a big man to begin with.

I normally don't like to threaten, but if they are unwilling to cooperate don't hesitate going to the state or contacting an attorney. They should be able to show you the meds and work with you in caring for your dad.
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.